Archives of Medicine and Health Sciences

CASE REPORT
Year
: 2016  |  Volume : 4  |  Issue : 2  |  Page : 258--260

Cetirizine-Induced atrial fibrillation


Altuğ Osken1, Regayip Zehir1, Sibel Ösken2, Selçuk Yaylacı3, Ercan Aydın4, Salih Şahinkuş4, Yusuf Can4,  
1 Department of Cardiology, Dr. Siyami Ersek Thoracic and Cardiovascular Surgery Center, Istanbul, Turkey
2 Department of Physical Medicine and Rehabilitation, Istanbul Medeniyet University Goztepe Training and Research Hospital, Istanbul, Turkey
3 Department of Internal Medicine, Rize Findikli Goiter Research Center, Rize, Turkey
4 Department of Cardiology, Sakarya University Faculty of Medicine, Sakarya, Turkey

Correspondence Address:
Altuğ Osken
Cardiology Clinic, Dr. Siyami Ersek Thoracic and Cardiovascular Surgery Center, Tibbiye Cad., 13, Haydarpasa, Kadikoy, Istanbul 34846
Turkey

Abstract

Atrial fibrillation (AF) is the most common observed arrhythmia in clinical practice. In the literature, AF events associated with drug induction are available. Cetirizine is a second-generation histamine antagonist used in the treatment of allergies, angioedema, and urticaria. We wish to present an atypical case who took cetirizine medication for relieving symptoms of upper tract respiratory system infection, experienced rapid ventricular response AF and treated successfully. To best of our knowledge, this is the first case of cetirizine-induced AF.



How to cite this article:
Osken A, Zehir R, Ösken S, Yaylacı S, Aydın E, Şahinkuş S, Can Y. Cetirizine-Induced atrial fibrillation.Arch Med Health Sci 2016;4:258-260


How to cite this URL:
Osken A, Zehir R, Ösken S, Yaylacı S, Aydın E, Şahinkuş S, Can Y. Cetirizine-Induced atrial fibrillation. Arch Med Health Sci [serial online] 2016 [cited 2022 Aug 11 ];4:258-260
Available from: https://www.amhsjournal.org/text.asp?2016/4/2/258/196192


Full Text

 Introduction



Atrial fibrillation (AF) is the most common observed arrhythmia in clinical practice. AF significantly increases the risk of thromboembolic ischemic stroke, and it results in affecting hemodynamic impairment.[1] Although AF is often associated with structural heart disease and other co-occurring chronic conditions, it can also occur without an identified cause (lone AF). In the literature, AF events associated with drug induction are available. For these drugs, arguments have been made on the mechanisms which can lead to AF and some drugs have been put into the riskier class.[2] Antihistamine drugs are one of them. Cetirizine is a second-generation antihistamine used in the treatment of allergies, angioedema, and urticaria. To best of our knowledge, this is the first case of cetirizine-induced AF.

 Case Report



A 26-year-old male patient presented to the emergency department with sudden onset of palpitations. He had admitted to the family physician with complaints of a runny nose and cough for 2 days, and he had been prescribed 10 mg of cetirizine once a day. After 1 h of the first usage of cetirizine, he suddenly felt increasing of heart rate and admitted to our hospital. His electrocardiography (ECG) revealed AF with rapid ventricular response [Figure 1]. The patient had no history of structural heart disease and had no history of substance or drug abuse. No other medications or supplements were started within 2 months. The initial physical examination was unremarkable. A chest radiograph was normal and transthoracic echocardiography revealed normal systolic and diastolic function, normal heart chambers. Whole laboratory tests were normal. First, metoprolol therapy was applied for rate control, but at 12-h follow-up, effective rate and rhythm control could not be achieved. Therefore, 600 mg propafenone was administered to the patient orally and after 2 h at track restoration of sinus rhythm was observed [Figure 2].{Figure 1}{Figure 2}

 Discussion



There are many different pathways for the onset of AF. From different categories of drugs are thought to be associated with the development of AF by the way of different mechanisms. Almost all drug-induced AF is reported to have the following main mechanisms: Adrenergic or vagal stimulation, a direct effect on atrial electrophysiological properties (increasing atrial ectopic activity, slowing atrial conduction velocity and/or shortening atrial potential duration and refractoriness), coronary vasoconstriction or thrombosis, direct cardiotoxicity (including hypertrophy, fibrosis, heart failure, abnormalities in Ca2 handling, myocarditis, pericarditis) and local electrolyte disturbances.[3],[4] AF is often seen in elderly patients; therefore, a detailed cardiac evaluation should be performed to confirm the diagnosis of AF associated with the drug. If we look at our case, our patient was a young 26-year-old man, and there is no known history of cardiac disease, drug or alcohol usage. We did not find any abnormalities in laboratory parameters and cardiac imaging modalities that could lead to the development of AF. He took cetirizine treatment to suppress the symptoms of upper respiratory tract infections. Typically, in drug-induced AF, there is a direct time relationship between the administration of the drug and the onset of AF. In 95% of patients after oral administration of 10 mg cetirizine, it has been showed that the highest blood levels achieved 60 min later. Our patient was admitted to the emergency department with complaints of palpitations exactly 1 h after taking the drug, and AF was documented on emergency ECG. We could not measure plasma concentration of cetirizine due to the lack of laboratory facilities. Presented in the literature reviews, it is known that antihistamine drugs can lead to ventricular tachyarrhythmias with adrenergic stimulation; whereas these drugs have not been the high-risk range for the development of AF.

Cetirizine is a selective H1 receptor antagonist. Anticholinergic effects of this drug along with sympathetic stimulation can increase excitability and atrioventricular node transition by eliminating the effects of the vagus. As a result, the use of this drug may increase the number of premature atrial beats and facilitate the development of AF. Therefore, the several studies showing that the risk of QT prolongation and arrhythmias is lower with cetirizine compared to other anti-H1 medications. Hekkala et al. assessed the use of cetirizine in patients with inherited Type 1 and Type 2 long QT syndrome. They did not observe prolonged QT intervals, neither during rest nor after physical exertion, having administered a therapeutic dose of 10 mg to the patients or 50 mg doses to the healthy volunteers.[5] Hydroxyzine, a compound from which cetirizine is derived, does not appear to induce ventricular arrhythmias, though T-wave changes have been reported, associated with high doses of this drug. Its metabolite, cetirizine, is fundamentally eliminated through the kidneys, with scant liver metabolization. Cetirizine does not block the Kv11.1 potassium channel even at high concentrations in different models and circumstances. The drug has only rarely been associated with cardiac adverse effects.[6]

We could not find any publication on our detailed screening that leads to atrial tachyarrhythmias. From this perspective, we think this is the first case report in the literature.

 Conclusion



Cetirizine is a potent antihistamine drug which commonly used in routine clinical practice, although it is known to be safe, use of antihistaminic drugs should be kept in mind in the absence of well-known causes that may lead to arrhythmias. These therapies must be individualized and avoid unnecessary usage.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Wolf PA, Abbott RD, Kannel WB. Atrial fibrillation as an independent risk factor for stroke: The Framingham study. Stroke 1991;22:983-8.
2van der Hooft CS, Heeringa J, van Herpen G, Kors JA, Kingma JH, Stricker BH. Drug-induced atrial fibrillation. J Am Coll Cardiol 2004;44:2117-24.
3Jung F, DiMarco JP. Treatment strategies for atrial fibrillation. Am J Med 1998;104:272-86.
4Tamargo J, Caballero R, Delpón E. Drug-induced atrial fibrillation. Expert Opin Drug Saf 2012;11:615-34.
5Hekkala AM, Swan H, Väänänen H, Viitasalo M, Toivonen L. The effect of antihistamine cetirizine on ventricular repolarization in congenital long QT syndrome. J Cardiovasc Electrophysiol 2007;18:691-5.
6Dávila I, Sastre J, Bartra J, del Cuvillo A, Jáuregui I, Montoro J, et al. Effect of H1 antihistamines upon the cardiovascular system. J Investig Allergol Clin Immunol 2006;16 Suppl 1:13-23.